Iowa, 2010

Funnel Clouds and Heavy Rain in Iowa, July 30, 2010

July 30, 2010 · NWS DMX · 7 events in 6 counties and zones

An MCS moved east and southeast across the state during the morning of the 30th. As it did, it produced heavy rainfall over parts of northwest and north central Iowa and some street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An MCS moved east and southeast across the state during the morning of the 30th. As it did, it produced heavy rainfall over parts of northwest and north central Iowa and some street flooding. Thunderstorms formed in the wake of the MCS during the afternoon. With the low LCL and afternoon heating resulting in some low level CAPE, funnel clouds were observed with the storms in Crawford, Sac, Hamilton, and Hancock Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 29, 10:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 29, 10:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT THU JUL 29 2010

...UPDATED AVIATION DISCUSSION...

SHORT TERM /TONIGHT THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS WHICH PERSISTED THROUGH AFTERNOON ACROSS
SD AND NRN NE AHEAD OF WAA WILL CONTINUE TO PUSH SOUTHWARD THROUGH
THE EARLY EVENING HOURS. WESTERN CWA COULD SEE SHOWERS WITH ISOLATED
THUNDER. HOWEVER...HIGH PRESSURE AND STABLE AIR REMAINS IN PLACE
OVER MOST OF THE CWA...AND ANTICIPATE HEAVIEST RAIN TO PUSH SOUTH
ACROSS EASTERN NE ALONG INSTABILITY GRADIENT. SHOWERS WILL DIE OFF
AFTER SUNSET.

MAIN FORECAST CONCERN FOR OVERNIGHT HOURS BECOMES DEVELOPMENT AND
TRACK OF MCS. MODELS REMAIN CONSISTENT DEVELOPING MCS ACROSS SD AS A
SHORTWAVE PUSHES EASTWARD. WITH LLJ PUSHING THROUGH IOWA...WAA AND
COPIOUS MOISTURE...MCS WILL PUSH EASTWARD. UPPER LEVEL FLOW WILL
BRING THE SYSTEM ACROSS NORTHERN IOWA. LLJ MAY PUSH SYSTEM FURTHER
NORTH INTO MN. HOWEVER...UPPER LEVEL FLOW AND INSTABILITY GRADIENT
ACROSS WESTERN IA/EASTERN NE COULD DRAW MCS SOUTHEASTWARD ACROSS
IOWA DEPENDING ON STRENGTH AND PLACEMENT OF LLJ. THEREFORE...HAVE
TRENDED MORE TOWARDS THIS SOLUTION. AMPLE MOISTURE WILL BRING THE
POSSIBILITY OF HEAVY RAINFALL...WITH LOCALLY HIGH AMOUNTS POSSIBLE.
HEAVIEST RAIN WILL REMAIN MOSTLY ACROSS NORTHERN IOWA. DAMAGING
WINDS ARE ALSO POSSIBLE WITH OVERNIGHT MCS PASSAGE.

RAIN AND CLOUDINESS WILL LINGER THROUGH THE MORNING FRIDAY. IF
ATMOSHPERE IS ABLE TO RECOVER ENOUGH...COULD SEE SEVERE WEATHER
FIRING IN WESTERN IOWA LATE FRIDAY AFTERNOON AS SURFACE FRONT PUSHES
SE. GOOD DYNAMICS EXIST IN WEST...WITH MAIN THREATS BEING HIGH WINDS
AND HAIL.

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

PRECIPITATION IS EXPECTED TO BE PUSHING THROUGH THE SOUTHEAST AND
BEGINNING TO MOVE OUT OF THE AREA BY 00Z SATURDAY. THE DETERMINISTIC
GFS IS MUCH MORE BULLISH ON PRECIPITATION LINGERING AFTER 06Z
HOWEVER THIS IS NOT SUPPORTED BY ITS FORECAST SOUNDINGS...WHICH IS
MUCH LIKE THE NAM SHOWING A LARGE AMOUNT OF DRY AIR ENTRAINING INTO
THE MID LEVELS AND DECLINING INSTABILITY. SOUNDINGS AND NUMERICAL
GUIDANCE ARE SUGGESTING THAT SOME LOW LEVEL STRATUS AND/OR FOG MAY
DEVELOP TOWARD SATURDAY MORNING. TIME OF YEAR IS NOT VERY FAVORABLE
FOR THIS AND MOISTURE DEPTH IS QUITE SHALLOW. HAVE INCREASED CLOUD
COVER LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING HOWEVER WILL
DELAY ADDING FOG IN AT THIS TIME.

FAVOR A MOSTLY DRY SATURDAY AND SUNDAY. SOME INSTABILITY WILL BE
AROUND THOUGH A LACK OF TRIGGER AND WARMING FROM 800-750 MB WILL
INHIBIT CONVECTIVE INITIATION. WEAK SFC FLOW WILL BE AROUND ON
SATURDAY AS HIGH PRESSURE MOVES THROUGH. A WARM FRONT WILL SURGE
NORTH INTO MINNESOTA AS THE UPPER LEVEL RIDGE ARRIVES BY SUNDAY WITH
WARMER AND MORE HUMID CONDITIONS ARRIVING BACK IN IOWA. A MORE
ACTIVE PATTERN IS SETTING UP FOR NEXT WEEK. AN UPPER LEVEL WAVE
MOVING ACROSS THE CANADIAN BORDER WILL SQUASH THE UPPER RIDGE
LEADING TO A FAST MOVING ZONAL PATTERN. THIS WILL ALSO BE FAVORABLE
FOR A BOUNDARY TO HANGUP ACROSS THE AREA. THE RESULT WILL BE RENEWED
CHANCES FOR THUNDERSTORMS MONDAY AND TUESDAY. LEFT TUE NIGHT AND
WEDNESDAY DRY THEN MORE CHANCES TOWARD THE END OF THE PERIOD.

&&

.AVIATION...30/06Z
CLUSTER OF THUNDERSTORMS HAS FORMED OVER SE SDAK AS EXPECTED AND IS
MOVING VERY SLOWLY ESE. JUDGING FROM RADAR TRENDS AND STEERING FLOW
THESE STORMS WILL PROBABLY AFFECT KMCW AND COULD AFFECT KFOD AND
KALO. HOWEVER...CURRENT EXTRAPOLATION OF STORM MOTION PREDICTS AN
ARRIVAL TIME AT KMCW OF RIGHT AROUND 12Z...WITH KALO
THEREAFTER...AND WOULD PREDICT AN ARRIVAL AT KFOD AROUND 10Z OR 11Z
EXCEPT THAT THE STORMS MAY VERY WELL JUST MISS THAT STATION TO THE
NORTH. IN LIGHT OF THIS...HAVE OPTED TO KEEP THE NORTHERN TERMINALS
VFR THROUGH 12Z AND TAKE THEM DOWN AFTER THAT TIME AS LOW CIGS AND
VSBYS WILL BE COMMON IN AND AROUND THE STORM COMPLEX. FURTHER
SOUTH...ADDITIONAL STORMS ARE LIKELY TO DEVELOP DURING THE DAY
FRIDAY AND AFFECT KDSM AND KOTM AT TIMES...HOWEVER CONFIDENCE IN
TIMING AND INTENSITY OF THESE STORMS IS MUCH LOWER SO HAVE GONE WITH
ONLY VCTS ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WILKINS
LONG TERM...DONAVON
AVIATION...LEE
Hazardous weather outlook, Jul 29, 3:51 AM CST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
451 AM CDT THU JUL 29 2010

IAZ004>007-015>017-023>025-033>035-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-
451 AM CDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY ALONG AND NORTH OF A LINE FROM MASON CITY TO
POCAHONTAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO SPREAD INTO NORTHERN IOWA TONIGHT.
A FEW SEVERE STORMS WILL BE POSSIBLE WITH THE MAIN THREAT FROM
LARGE HAIL. WIND GUSTS MAY ALSO APPROACH SEVERE LEVELS. HEAVY RAIN
IS ALSO EXPECTED FROM THE THUNDERSTORMS WHICH MAY PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST FOR FRIDAY WITH A SEVERE WEATHER THREAT
FROM DAMAGING WINDS AND LARGE HAIL. VERY HEAVY RAINFALL MAY ALSO
OCCUR WITH THE STORMS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
EARLY NEXT WEEK...HOWEVER THE SEVERITY OF THE STORMS CANNOT BE
DETERMINED AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO FRIDAY.

IAZ026>028-036>039-044>050-057>062-070>075-081>086-092>097-301100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
451 AM CDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY SOUTH OF STATE HIGHWAY 3.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE VERY LATE
TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST ON FRIDAY WITH A SEVERE WEATHER THREAT
FROM DAMAGING WINDS AND LARGE HAIL. THERE IS AN ISOLATED TORNADO
THREAT ON FRIDAY AFTERNOON AS WELL.  VERY HEAVY RAINFALL MAY ALSO
OCCUR WITH THE STORMS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
EARLY NEXT WEEK...HOWEVER IT IS TOO EARLY TO DETERMINE THE
INTENSITY OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY.

COGIL

The radar

The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Pocahontas

When
July 30, 2:00 AM CST to 6:24 AM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Reported by
COOP Observer
Coordinates
42.740, -94.670

Rainfall since 0200 CST was 3.17 inches.

Heavy Rain, Boone

When
July 30, 5:00 AM CST to 7:30 AM CST
Where
Boone County, 1.38 mi S of Boone
Reported by
Emergency Manager
Coordinates
42.050, -93.880

Rainfall of 1.54 inches since 0500 CST caused some street flooding in Boone.

Heavy Rain, Boone

When
July 30, 5:00 AM CST to 8:28 AM CST
Where
Boone County, 1.24 mi SW of Boone
Reported by
Trained Spotter
Coordinates
42.060, -93.900

Rainfall of 2.25 inches since 0500 CST.

Funnel Cloud, Crawford

When
July 30, 3:20 PM CST
Where
Crawford County, 2.05 mi W of Denison
Reported by
Emergency Manager
Coordinates
42.020, -95.390

Emergency Manager and public reports of a funnel cloud dropping out of a cumulus cloud.

Funnel Cloud, Sac

When
July 30, 4:00 PM CST
Where
Sac County, 4.15 mi S of Early
Reported by
Law Enforcement
Coordinates
42.410, -95.150

Law enforcement relayed a public report of a funnel cloud.

Funnel Cloud, Hancock

When
July 30, 5:30 PM CST
Where
Hancock County, 2.52 mi E of Crystal Lake
Reported by
Emergency Manager
Coordinates
43.220, -93.750

Funnel Cloud, Hamilton

When
July 30, 5:31 PM CST
Where
Hamilton County, 0.51 mi W of Highview
Reported by
Law Enforcement
Coordinates
42.470, -93.910

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237753, 237754, 237756, 237746, 237749, 237750, 237751.